Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 13, 2020, 9:34 AM CDT for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2020, 9:34 AM CDT (14:34 UTC)
- Expired
- Sep 13, 2020, 12:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alcorn County, MS, Pontotoc County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 87 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WGUS54 KMEG 131434
FFWMEG
MSC003-115-117-139-145-131730-
/O.NEW.KMEG.FF.W.0031.200913T1434Z-200913T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
934 AM CDT Sun Sep 13 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
South Central Alcorn County in northeastern Mississippi...
Northeastern Pontotoc County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
* Until 1230 PM CDT.
* At 934 AM CDT, Doppler radar indicated heavy rain across the
warned area. Between 2 and 3.5 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Booneville, Ecru, Jumpertown, Keownville, New Harmony, Hinkle,
Dumas, Rienzi, Locum, Graham, Molino, Blackland, Parks, Baker,
Union Hill, Gaston, Wallerville, Beacon Hill and Cherry Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3447 8897 3458 8894 3470 8883 3479 8869
3479 8854 3471 8851 3457 8871 3444 8888
3431 8898 3434 8903
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3.5 INCHES IN 2 HOURS
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:12 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Sep 13, 6:12 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
612 AM CDT Sun Sep 13 2020
.UPDATE...
Updated 12z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 415 AM CDT Sun Sep 13 2020/
DISCUSSION...
The stubborn upper-level trough that has been hanging back over
the central CONUS for much of the past week is finally moving
east and will soon be a distant memory. The Southeast ridge is now
anchored over the Atlantic and a western ridge is building over
the Great Basin. At the surface, a weak, decaying cold front
extends south of a surface low near Lake Michigan into the western
portion of the Mid-South with a secondary cold front move through
the IA/MO/KS. As if there wasn't enough going on, Tropical Storm
Sally is now located in the northeast Gulf to the west of Fort
Myers, FL.
Looking a little closer to home, showers and thunderstorms are
developing across west TN and north MS within a very moist air
mass. Precipitable water (PWAT) generally ranges from 2.0-2.2
inches along/east of the MS River with cell propagation vectors
largely aligned with the mean flow. To put it into perspective,
the upper end of these PWAT values is in the 99th percentile of
climatology. This suggests the potential for training convection
and heavy rainfall through at least midday. Given anticipated 2-3"
totals within a narrow swath of convection (with locally higher
amounts) and antecedent conditions from yesterday's rainfall, a
Flash Flood Watch has been issued for portions of west TN and
north MS through 00z. The flooding threat will likely be more
localized than the watch area suggests, but there is some
uncertainty regarding where the band(s) sets up. In addition to
precipitation, the moist air mass has resulted in areas of dense
fog across the region with visibility down to 1/4 mile in some
areas. Thus, a Dense Fog Advisory is in effect for a portion of
the CWA.
Convection will gradually break up this afternoon, as drier air
moves into the area in the wake of a cold front. That should bring
today's precipitation to an end by sunset with generally dry
weather through Monday morning. A few showers and thunderstorms
are possible Monday afternoon, mainly across north MS where the
drier air's influence will not be as strong.
Tropical Storm Sally will continue moving WNW toward southeast LA
through midweek, likely making landfall as a hurricane Tuesday
evening. Moisture associated with Sally will begin to increase
across the Mid-South late Tuesday into Wednesday with PWATs
increasing to 2.0-2.2" once again. By midweek, the jet stream will
have migrated poleward across the northern tier states with weak
flow across the south. Global models do indicate a northern branch
trough digging over the Great Lakes by Wednesday and it is
expected to impart just enough of a push to steer Sally north
across MS then back to the northeast, potentially brushing the
southeast portion of the CWA. There is still a lot of uncertainty
regarding impacts across our neck of the woods, including gusty
winds and heavy rainfall, but it doesn't look like we will be a
favorable area for tornadoes at this time. Will go ahead an make a
mention for the heavy rain potential in today's HWO.
A cold front will move through the area Thursday as a surface
ridge noses south on the backside of the departing remnants of
Sally. Rain chances don't look quite as high as they did 24 hours
ago for Thursday, but that will depend on the track and speed of
Sally. Otherwise, the forecast begins to look pretty good for
Friday heading into the weekend. High pressure is forecast to
dominate the pattern with cooler, drier air settling over the Mid-
South.
MJ
&&
.AVIATION...
/12z TAFs/
Dense fog has developed across the Mid-South with LIFR
conditions at MKL. Areas surrounding MEM have reported fog, so
decided to continue fog for the next hour. By 15z fog should
dissipate with lower MVFR and possible IFR CIGs until this
afternoon. A narrow band of showers will likely persist mainly
affecting TUP. However, short range models indicate most of the
development will be just south of MEM and just north of TUP.
By this afternoon, CIGs should improve at all sites. Winds will
begin to increase from 5 to 10 kts. Expect VFR conditions by this
evening.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 8 AM CDT this morning for Crittenden-
Mississippi.
MO...Dense Fog Advisory until 8 AM CDT this morning for Pemiscot.
MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
Lafayette-Marshall-Prentiss-Tippah-Tishomingo-Union.
TN...Dense Fog Advisory until 8 AM CDT this morning for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Flash Flood Watch through this evening for Chester-Decatur-
Fayette-Hardeman-Hardin-Henderson-Madison-McNairy.
&&Hazardous weather outlook, Sep 13, 9:08 AM CDT, 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 908 AM CDT Sun Sep 13 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-141615- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 908 AM CDT Sun Sep 13 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Locally heavy rainfall is possible across portions of west Tennessee and north Mississippi today. This may result in flash flooding. A Flash Flood Watch is in effect through 7 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a potential for heavy rainfall across portions of the Mid-South by midweek as the remnants of Tropical Storm Sally move inland. Confidence for heavy rainfall is greatest across north Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
In the hours before
Local storm report, Sep 13, 5:50 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 AM CDT SUN SEP 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 5 NNE FONTAINE 36.06N 90.77W
09/12/2020 GREENE AR BROADCAST MEDIA
SEVERAL TREES DOWN AND MINOR DAMAGE TO ONE HOME IN THE
LIGHT COMMUNITY.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:15 PM CDT | Areal Flood Advisory | MEG | Calhoun, Chickasaw | 3 hr |
| Sep 13, 2:59 AM CDT | Dense Fog Advisory | MEG | Benton, DeSoto, Marshall, Tate, Tunica | 6 hr |
| Sep 13, 3:48 AM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 2 more | 11 hr |
| Sep 13, 9:22 AM CDT | Areal Flood Advisory | MEG | Alcorn, Pontotoc, Prentiss, Tippah, Union | 2 hr |
| Sep 13, 9:38 AM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tishomingo | 112 min |
| Sep 13, 11:13 AM CDT | Flash Flood Warning | MEG | Alcorn, Prentiss, Tishomingo | 3 hr |
| Sep 13, 12:08 PM CDT | Areal Flood Advisory | MEG | Alcorn, Tippah, Union | 105 min |
| Sep 13, 12:47 PM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tippah, Union | 66 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.